Pennsylvania, 2022

Hail and Damaging Wind in Pennsylvania, May 15, 2022

May 15, 2022 · NWS CTP · 2 events in 1 county or zone

Scattered thunderstorms developed over the Ridge and Valley region of central Pennsylvania during the afternoon of May 15, 2022. It was a warm and modestly humid afternoon, but shear was quite weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed over the Ridge and Valley region of central Pennsylvania during the afternoon of May 15, 2022. It was a warm and modestly humid afternoon, but shear was quite weak. However, one storm pulsed up quickly over northern Franklin County and was able to produce half dollar sized hail and wind damage before it quickly collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 15, 1:23 PM EST, 27 minutes earlier.

Area forecast discussion, May 15, 1:23 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
223 PM EDT Sun May 15 2022

.SYNOPSIS...
A moderately humid airmass and trough of low pressure over
central PA will help to fuel showers and a couple of strong to
potentially severe thunderstorms this afternoon and early this
evening. A much better chance of severe storms is expected
from late Monday morning through Monday afternoon across the
eastern half of central PA. Seasonably cooler and drier
conditions will return Tuesday into Wednesday. Warmer and more
humid air will return to the region later next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Weak troughing will develop at all levels this afternoon and
early this evening in response to uvvel beneath the right
entrance region of a 45 kt upper jetlet that will be lifting NE
from the Laurel Highlands of SW PA in the 18-21Z period. Low to
mid level wind shear will be relatively weak, so pulse or
transient Multicell TSRA are the expected storm type. With slow
storm motion, ridgetops will likely be a focus for CI this
afternoon.

PWAT values around 1.5 inches will be tapped by the updrafts
and lead to locally heavy downpours that could produce over an
inch of rain in some locations across the Central Mtns and Susq
Valley. Most places will see less than 0.25 of an inch. Isolated
strong gusty winds are possible with some of the stronger
updrafts that develop.

This afternoon's high temps will be a few deg F warmer than
Saturday and into the 75-80F range with sfc winds shifting more
to the south-southwest.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
11AM Sunday Update...
The main forecast challenge for Monday will be the timing of
convection, and assessing how much the atmosphere will
destabilize before convection arrives. Hires guidance has a
first line of showers and thunderstorms moving into our western
zones between 13-14Z and exiting eastern Lancaster County by
21Z. It appears this line will bring the highest threat for
severe weather as it moves east. If so, this seems to be just a
little too early in the day to reach peak severe potential,
especially since we are lacking an EML which sometimes
compensates for the AM diurnal convective min. Nonetheless,
thunderstorms are likely and there could be several damaging
wind reports and maybe even a tornado, mainly across the Lower
Susq Valley, where storms will arrive later in the day and low
level shear will be highest. There is some potential for another
line of convection to develop behind the first one later in the
afternoon and evening, but the question is how much of the low
level instability can recover by then.

From Previous...
Low clouds and pockets of fog will return for late tonight into
early Monday morning as showers diminish and breaks in the
clouds develop. Sunday night's lows will stay mild and well
above climo with lows in the mid 50s to low 60s.

Attention will quickly turns to a vigorous upstream trough (in
the northern branch of the jetstream) and associated convection
approaching from the Ohio Valley and possibly reaching the
western periphery of the CWA by daybreak Monday.

The aforementioned upper trough and belt of strong westerly
flow aloft is forecast to traverse the area on Monday, driving a
well defined sfc cold front through CPA. The upper trough will
take on a negative tilt as it crosses the State Monday greatly
enhancing upper level divergence and Meso-B UVVEL. Diurnal
heating of seasonably moist boundary layer should result in
sufficient instability to support a rapid increase and
intensification of the convection near and ahead of the
advancing cold front.

The key factor for Sunday will be the more robust shear
profiles favoring organized, fast-moving storms and attendant
risk for locally damaging winds. Some discrete transient
supercells are possible in advance of the cold front while more
of BKN convective line/QLCS structure is likely late Monday
AM/Monday afternoon.

SPC upgraded the Day 2 risk area to Enhanced (east of the Susq
Valley) and pushed the west edge of the SLIGHT RIsk back to the
Allegheny front in Wcent PA.

0-1KM EHIs will increase to 1.5 to 2 M2/S2 over the Susq Valley
and points east around and after 18Z Monday and peak between 2.5
and 3.5 M2/S2 over Lancaster County. A brief tornado can not be
ruled out in this area. In fact, SPC maintains a 5% tornado
probability over the eastern 1/3 of PA.

MaxT on Monday will range from the upper 60s NW to near 80F in
the far SE. Noticeably cooler and drier air will start to
filter into CPA Monday night behind the cold front. Lows are
fcst in the upper 40s NW to mid 50s SE (still above climo but
cooler than Sunday night) with a refreshing westerly breeze.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A reinforcing cold front will push through the Commonwealth on
Tuesday as a ridge of high pressure builds southeast from
Canada. As such, the middle of the week will be cooler than this
weekend as lower heights remain in place. Highs will range from
the the mid 60s to low 70s. A markedly drier airmass will usher
in low precipitable water values with dewpoints progged to dip
into the mid 30s Wednesday morning.

By Wednesday afternoon into Thursday, a return to warmer and
unsettled weather looks likely with quasi-zonal flow eventually
looking to back more southwesterly aloft. A warm front draped
across the Ohio Valley should lift north through Pennsylvania
and bring a marked surge in temperatures and humidity into the
end of the week. Widespread temperatures in the 80s are
possible, which would be the warmest air of the season to date.

With increased moisture and temperatures, daily afternoon
thunderstorm activity should resume late in the week through the
weekend as well.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The three main concerns for this period are (1) the ongoing
showers and thunderstorms this afternoon, (2) fog developing
tonight into tomorrow morning, and (3) more showers and
thunderstorms tomorrow early afternoon.

Scattered thunderstorms are developing all over the CWA and
traveling ENE. Aside from lightning and a brief downpour, the
storms will move fairly quickly out of affected areas.

Fog is likely to develop overnight at all airfields tonight
under clear skies. Generally, conditions will drop to MVFR but
some places may dip into IFR for a few hours. Fog will erode
around sunrise tomorrow.

As soon as the fog dissipates, clouds will lower in tandem with
approaching showers. Showers tomorrow morning, and possibly a
thunderstorm, will keep conditions at low-end VFR.

Outlook...

Mon...AM valley fog possible. Brief TSRA impacts possible
around midday Alleghenies, afternoon Susq Valley.

Tue...No sig impacts expected.

Wed...PM low cigs/rain possible, esp southwest Pa.

Thu...AM low cigs possible, mainly southern Pa. Isolated PM
TSRA impacts possible Laurel Highlands.

Fri...Showers and thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Colbert
NEAR TERM...Lambert/Colbert
SHORT TERM...Lambert/Colbert
LONG TERM...Gutierrez
AVIATION...Fitzgerald/Gutierrez
Hazardous weather outlook, May 15, 2:57 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
357 AM EDT Sun May 15 2022

PAZ004-005-010-017-024-033-160800-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
357 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again late Monday morning and early in the
afternoon as a strong cold front pushes east through the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-011-012-018-019-025>028-034>037-041-045-046-049-050-056-
160800-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder-
Perry-
357 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible late Monday
morning and Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-057>059-063>066-160800-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
357 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are probable Monday afternoon
and early Monday evening. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, May 15, 1:02 PM EST, 48 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Sun May 15 2022

PAZ026>028-034>036-056-063-151900-
Perry PA-Bedford PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-Mifflin PA-
202 PM EDT Sun May 15 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BEDFORD...
SOUTHEASTERN HUNTINGDON...FRANKLIN...SOUTHERN MIFFLIN...FULTON...
SOUTHWESTERN JUNIATA...NORTHWESTERN CUMBERLAND AND SOUTHWESTERN PERRY
COUNTIES THROUGH 300 PM EDT...

At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shirleysburg to Hancock. Movement was east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Chambersburg, Breezewood, St. Thomas, Warfordsburg, Mount Union,
Mercersburg, Honey Grove, McConnellsburg, Harrisonville, Fort Loudon,
Big Cove Tannery, Crystal Springs, Waterfall, Rockhill Furnace, Wells
Tannery, Fort Littleton, East Waterford, Needmore, Valley-Hi and
Ickesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7836 4001 7829 4042 7782 4047 7758
      4046 7732 3972 7781
TIME...MOT...LOC 1800Z 259DEG 17KT 4036 7772 3970 7823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, May 15, 1:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
250 PM EDT Sun May 15 2022

PAZ034-035-151915-
Bedford PA-Fulton PA-
250 PM EDT Sun May 15 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEDFORD AND
SOUTHWESTERN FULTON COUNTIES THROUGH 315 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breezewood, moving southeast at 10 mph.

HAZARD...Winds up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Clearville, Needmore, Barnes Gap, Inglesmith and Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 7850 4000 7831 3983 7807 3972 7827
      3972 7839
TIME...MOT...LOC 1849Z 323DEG 9KT 3990 7835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gutierrez

The radar

The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 15, 1:50 PM EST
Where
Franklin County, 0.86 mi SW of Upper Strasburg
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
40.061, -77.711

A severe thunderstorm produced half dollar sized hail in Upper Strasburg.

Thunderstorm Wind, Franklin

When
May 15, 2:00 PM EST
Where
Franklin County, 0.28 mi NNE of Culbertson
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.003, -77.627

A severe thunderstorm producing winds estimated near 60 mph, knocking down trees and wires in the 6000 block of Cumberland Highway near Green Village.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014383, 1014417.